Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Aberdeen, SD

July 2, 2018Hand County, Spink County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 2, 2018, 11:35 PM CDT for Hand County, Spink County, South Dakota. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 11:35 PM CDT (04:35 UTC)
Expired
Jul 3, 2018, 7:30 AM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Hand County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 91 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:00 AM CDTFLASH FLOOD5 Ene Burdette, SDTOWNSHIP AND COUNTY ROADS WITH WATER OVER THEM. MEASURED RAINFALL AFTER EVENT WAS 7.50 INCHES.
Jul 3, 7:00 AM CDTFLASH FLOODPolo, SDFLASH FLOODING WITH STORMS IN THE POLO AREA THROUGH THE NIGHT AND EARLY MORNING HOURS. POLO SUBSTATION EXPERIENCED FLOODING AND THE TOWN WAS OUT OF POWER. WATER WAS BEGINNING TO RECEDE EARLY TUESDAY MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2124 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

142 
WGUS53 KABR 030435
FFWABR
SDC059-115-031230-
/O.NEW.KABR.FF.W.0007.180703T0435Z-180703T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
1135 PM CDT MON JUL 2 2018

The National Weather Service in Aberdeen has issued a

* Flash Flood Warning for...
  Northeastern Hand County in central South Dakota...
  Southwestern Spink County in northeastern South Dakota...

* Until 730 AM CDT Tuesday.

* At 1134 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to four inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Tulare, Burdette, Cottonwood Lake, Spottswood, Polo and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4461 9913 4484 9912 4485 9840 4463 9842
      4464 9870 4461 9871

$$

SD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:49 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 2, 6:49 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
649 PM CDT Mon Jul 2 2018

.UPDATE...
Issued at 647 PM CDT Mon Jul 2 2018

Made some slight adjustments to pops based on latest hi-res this
evening. Otherwise, forecast is on track with a few discrete cells
beginning to pop.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 351 PM CDT Mon Jul 2 2018

Diurnal cumulus have developed this afternoon across portions of
northeastern South Dakota in an increasingly unstable airmass.
Southerly winds have helped transport moist 60-65+ dewpoint air,
contributing to 2000+ J/kg of CAPE. An area of low pressure over
central South Dakota with a northeastward-protruding warm front may
provide the focus for late afternoon and early evening surface-based
thunderstorms. A favorable deep layer shear environment of 35+ kts
will allow for organized structures, and a favorable low level shear
environment will provide the opportunity for a tornado or two with
discrete storms particularly across far northeastern SD and west
central MN. By this evening/tonight, this activity may be sustained
and expand to some degree thanks in part to a strengthening LLJ, but
should become increasingly elevated with mainly a large hail threat.
Meanwhile, additional convection may develop this evening across the
western Dakotas and track to the east. A favorable shear environment
may allow these storms to maintain their strong to severe intensity
as they track across the ND/SD border overnight. An overall weakly
forced scenario means less than average confidence in timing and
location of thunderstorms during this time. By Tuesday mid-morning,
activity should dissipate/push north and much of the afternoon
should stay dry despite the continued presence of a frontal boundary
across the area. Temperatures will once again rebound into the upper
80s and lower 90s across the area with dewpoints in the 60s.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 351 PM CDT Mon Jul 2 2018

The main challenge in the long term will be Tuesday night. Strong
instability/decent LL shear and little to no MLCIN toward evening
should allow for sct thunderstorms to develop across the region,
especially near the frontal boundary hanging around the Missouri
River valley. One negative against convection will be increasing
heights/warming temperatures aloft as EML moves into the plains a
head of the s/w ejecting across Montana. And, as heights increase,
the westerlies start to pull north, with decreasing deep layer bulk
shear progged over the CWA toward evening. Nonetheless, still
appears some severe weather is possible.

For the rest of the period, expansive mid level ridge over the
eastern CONUS builds back toward the central CONUS, and goes through
a major increase in amplitude over the Rockies/High Plains late this
week. The ridge does get squashed by late in the weekend as s/w
energy moves through it. So, it looks mainly dry from Thursday
through Saturday, with the next chc of rain coming Sunday into early
next week as a sfc boundary slips south into the region.
Temperatures, overall, will favor above normal for the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 647 PM CDT Mon Jul 2 2018

VFR conditions are expected except in the vicinity of
thunderstorms. Gusty winds and large hail will be possible with
any thunderstorms this evening and overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Lueck
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jul 2, 3:22 AM CDT, 20 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
322 AM CDT Mon Jul 2 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
322 AM CDT Mon Jul 2 2018 /222 AM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible tonight.
The highest risk area for severe storms is far northeastern South
Dakota and west central Minnesota. While the primary threat with
any storms that develop will be large hail, strong winds, heavy
rain, and frequent lightning will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible through Wednesday,
mainly during the afternoon and evening hours. A few of these
thunderstorms could become strong to severe. Strong winds, large
hail, heavy rain, and frequent lightning will be the main threats.

Showers and thunderstorms will again be possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested for tonight. Weather spotters
are encouraged to submit severe weather reports to the National
Weather Service in Aberdeen. The public can submit reports on our
web page, Facebook page, or our Twitter feed.

KF

In the hours before

Local storm report, Jul 2, 10:00 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             7 ESE POLO              44.72N 98.99W
07/02/2018  E0.88 INCH       HAND               SD   LAW ENFORCEMENT

&&

TMK
Special weather statement, Jul 2, 10:02 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1002 PM CDT MON JUL 2 2018

SDZ018-019-037-030345-
Hand SD-Clark SD-Spink SD-
1002 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND...SOUTHWESTERN
CLARK AND SOUTHERN SPINK COUNTIES UNTIL 1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tulare, or 12 miles south of Redfield, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tulare, Burdette, Fordham Colony, Twin Lakes, Clark Colony, Spink
Colony, Glendale Colony, Spottswood, Hillside Colony and Cottonwood
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and northeastern South Dakota.

LAT...LON 4462 9879 4476 9888 4486 9791 4468 9784
      4463 9859 4464 9870 4463 9871
TIME...MOT...LOC 0302Z 256DEG 24KT 4470 9852

Wise
Local storm report, Jul 2, 10:05 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1005 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             7 WNW BURDETTE          44.73N 98.94W
07/02/2018  E1.00 INCH       HAND               SD   LAW ENFORCEMENT

&&

TMK
Special weather statement, Jul 2, 10:33 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1033 PM CDT MON JUL 2 2018

SDZ037-030415-
Hand SD-
1033 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND COUNTY UNTIL
1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdette, or 15 miles north of Miller, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Burdette and Polo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central South Dakota.

LAT...LON 4464 9914 4478 9918 4486 9875 4469 9872
TIME...MOT...LOC 0333Z 258DEG 12KT 4474 9892

Wise
Local storm report, Jul 2, 10:34 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1034 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             3 NW BURDETTE           44.73N 98.86W
07/02/2018  E1.00 INCH       HAND               SD   LAW ENFORCEMENT

&&

TMK
Local storm report, Jul 2, 11:10 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             3 NE VIENNA             44.73N 97.46W
07/02/2018  E0.88 INCH       HAMLIN             SD   PUBLIC

            HEAVY RAIN AND 30 MPH WIND.

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:04 PM CDTSpecial Weather StatementABRHand41 min
Jul 2, 7:55 PM CDTSevere Thunderstorm WarningABRHand, Spink50 min
Jul 2, 8:06 PM CDTTornado WarningABRSpink24 min
Jul 2, 8:12 PM CDTSevere Thunderstorm WarningABRHand33 min
Jul 2, 8:42 PM CDTSevere Thunderstorm WarningABRBrown48 min
Jul 2, 8:48 PM CDTSevere Thunderstorm WarningABRSpink42 min
Jul 2, 9:00 PM CDTSevere Thunderstorm WarningABRHand, Hyde25 min
Jul 2, 9:06 PM CDTSevere Thunderstorm WarningABRSpink39 min
Jul 2, 9:18 PM CDTSevere Thunderstorm WarningABRHand, Spink42 min
Jul 2, 9:41 PM CDTSevere Thunderstorm WarningABRHand49 min
Jul 2, 10:02 PM CDTSpecial Weather StatementABRSpink43 min
Jul 2, 10:13 PM CDTSevere Thunderstorm WarningABRHand, Spink15 min
Jul 2, 10:18 PM CDTFlash Flood WarningABRHand, Spink8 hr
Jul 2, 10:33 PM CDTSpecial Weather StatementABRHand42 min
Jul 2, 10:43 PM CDTSevere Thunderstorm WarningABRClark, Hamlin33 min
Jul 2, 10:45 PM CDTSevere Thunderstorm WarningABRHand, Spink45 min
Jul 2, 11:30 PM CDTSevere Thunderstorm WarningABRHand45 min
Jul 3, 12:02 AM CDTSevere Thunderstorm WarningABRHand43 min
Jul 3, 12:33 AM CDTSevere Thunderstorm WarningABRFaulk, Hand18 min
Jul 3, 12:44 AM CDTSevere Thunderstorm WarningABRHand46 min
Jul 3, 1:51 AM CDTSevere Thunderstorm WarningABRHand26 min
Jul 3, 1:56 AM CDTFlash Flood WarningABRFaulk, Hand, Hyde6 hr
Jul 3, 2:43 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter37 min
Jul 3, 3:31 AM CDTHeat AdvisoryABRBrown, Buffalo, Edmunds, Faulk, Hand, Hyde and 3 more16 hr
Jul 3, 6:26 AM CDTAreal Flood WarningABRHand, Spink6 hr
Jul 3, 10:00 AM CDTSpecial Weather StatementABRRoberts45 min
Jul 3, 10:03 AM CDTSevere Thunderstorm WarningABRRoberts30 min
Jul 3, 12:25 PM CDTAreal Flood WarningABRHand, Spink3 days
Jul 3, 6:56 PM CDTSpecial Weather StatementABRFaulk49 min

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.